News From CHEST® Physician

E-cigarette-associated respiratory diseases: Ask your patients about vaping substances via e-cigarettes


 

E-cigarettes arrived in the U.S. market between 2005 and 2007. Vaping via e-cigarettes involves inhaling substances such as nicotine, flavorings, chemicals, and, sometimes, marijuana and/or other substances deep into the lungs. While the use of these devices is prevalent, the long-term effects are not known. We, as clinicians, need to specifically ask our patients about their use of substances via e-cigarettes because of alarming cases of severe, life-threatening respiratory illnesses recently being reported throughout the United States in young, otherwise healthy, individuals.

Vaping graphic

As of September 11, 2019, over 380 cases have been reported to the Centers for Disease Control and Prevention (CDC), where young, healthy people from 33 states and one US territory were hospitalized with severe respiratory disease. There have been at least six confirmed deaths and approximately one-third of those who survived required aggressive support with intubation and mechanical ventilation. The number of reported cases is rapidly rising (from 215 possible cases on August 27, 2019). The common theme in these cases is that every patient reported using an e-cigarette product within 90 days of the onset of symptoms, and most within the prior 2 weeks. By definition, other etiologies of respiratory failure, such as infections, collagen vascular, immunologic diseases, and malignancies were excluded.

Between 90% and 98% of patients presented to the hospital with respiratory symptoms, such as shortness of breath, cough, hemoptysis, and/or chest pain. The most common reported e-cigarette product exposure among these case patients is tetrahydrocannabinol, THC (in approximately 80% to 85%); however, some used only nicotine-based products (15% to 20%). In addition, approximately 45% to 50% reported using THC and nicotine-based products. One concerning fact that requires special attention is that some affected patients initially presented with nonrespiratory complaints, such as GI symptoms of nausea, vomiting, and/or diarrhea; constitutional symptoms such as fever (up to 104oF), fatigue, and/or weight loss; and neurologic symptoms such as headaches and even seizures. Many of these symptoms preceded the respiratory symptoms by up to 2 weeks. Therefore, a few of these patients initially presented without significant respiratory symptoms and with normal chest radiographs – but progressed over days to weeks to acute hypoxemic respiratory failure.

Dr. Sandra Adams

Up to 75% of the affected patients who ultimately required hospitalization for e-cigarette-associated respiratory disease initially presented to a primary care clinic or ED and were sent home due to nonspecific signs and symptoms, which mimic common viral illnesses. Therefore, it is critical for all health-care professionals to have a high clinical suspicion for e-cigarette-associated respiratory disease, particularly while more data are being gathered. When suspected, the CDC recommends asking patients about specific substances inhaled, the manufacturer, where the products/cartridges were obtained, type of device(s) used, and method used (ie, aerosolization, dabbing, dripping, etc).

The most common types of imaging and pathologic patterns attributed to e-cigarette use reported to date include lipoid pneumonia, diffuse alveolar damage, acute
respiratory distress syndrome (ARDS), diffuse alveolar hemorrhage (DAH), acute eosinophilic pneumonia, hypersensitivity pneumonitis, and organizing pneumonia. The most common patterns on imaging include basilar-predominant consolidation and ground-glass opacities with areas of subpleural sparing. In addition, approximately 10% to 15% of the reported cases had a spontaneous pneumothorax, pneumomediastinum, and/or associated pleural effusions. Bronchoscopy specimens, such as bronchoalveolar lavage (BAL) and transbronchial biopsies (TBBx), were often but not always obtained. In patients who underwent bronchoscopy; many were found to have lipid-laden alveolar macrophages. These findings were discovered by staining fresh (ie, those not placed in fixative) specimens from BAL and/or TBBx for lipids with oil red O or another stain to specifically detect fat within the samples. Other etiologies of these radiographic/pathologic patterns and conditions should be excluded, as listed above.

The clinical course varies widely among these reported cases of vaping and e-cigarette-associated respiratory diseases. A minority of the reported patients spontaneously improved, and others required significant supportive care – from supplemental oxygen to complete support with ECMO. Some were treated with systemic corticosteroids with a wide range of responses and with various dosages: from prednisone of 0.5 to 1 mg/kg up to pulse-dose steroids with 1 g methylprednisolone for 3 days with a slow taper.

The information and data reported about these e-cigarette-associated respiratory diseases are clearly evolving quickly and vary from center to center and state to state. All suspected cases should be reported to your state health department. Similar to other inhalational injuries, it is critical to monitor these patients following recovery from the acute illness to help determine the long-term pulmonary effects and clinical courses of these individuals. Offering assistance and treatment for addiction is also important in these patients to help reduce their chances of recurrent respiratory problems from ongoing exposure to these substances in e-cigarettes. The bottom line is that cases of e-cigarette-associated respiratory diseases are increasing rapidly throughout the United States. Therefore, we should all be vigilant about asking our patients about their use of these substances and providing clear and strong messages for each of our patients to avoid vaping any substances through e-cigarettes.

Dr. Adams is Professor of Medicine, Pulmonary/Critical Care Division, Distinguished Teaching Professor, UT Health San Antonio; Staff Physician, South Texas Veterans Health Care System, San Antonio, Texas

References

Centers for Disease Control and Prevention. Severe pulmonary disease associated with using e-cigarette products. Health Alert Network. August 30, 2019. CDCHAN-00421. .

https://emergency.cdc.gov/han/han00421.asp

Centers for Disease Control and Prevention. Outbreak of lung illness associated with using e-cigarette products. Investigation Notice. September 6, 2019. https://www.cdc.gov/tobacco/basic_information/e-cigarettes/severe-lung-disease.html.

Henry TS et al. Imaging of vaping-associated lung disease. N Engl J Med. 2019 Sep 6. doi: 10.1056/NEJMc1911995. [Epub ahead of print].

Layden JE et al. Pulmonary illness related to e-cigarette use in Illinois and Wisconsin – preliminary report. N Engl J Med. 2019 Sep 6. doi: 10.1056/NEJMoa1911614. [Epub ahead of print].

Maddock SD et al. Pulmonary lipid-laden macrophages and vaping. N Engl J Med. 2019 Sep 6. doi: 10.1056/NEJMc1912038. [Epub ahead of print].

Next Article: